PICC Care and Infusions..Can anyone help me understand safe procedures...?

  1. Hello,

    I am a traveler working in a cardiac stepdown unit. I feel comfortable monitoring my patients who are on drips using the aleris pump, (dopamine, milrinoone, lidocaine,..) because I have done this before.

    What should I do I a PICC line becomes occluded, stopping the flow of the medication or the carrier solution? I am not supposed to flush a line with these potent meds running at such a slow rate (pediatrics), right? How much time do I have to spare if the meds stop infusing?

    Also, What safety measure do I need to remember when changing the tubing and syringe for the drips?

    I am ok with the infusion part, dosages, and monitoring, but not so confident with potetial PICC complications, tubing change, etc..Any and l knowledge is appreciated.
    •  
  2. 2 Comments

  3. by   elizabells
    I myself get all sweaty and stressed when it comes to flushing PICCs with drips in 'em, so I'll let someone else answer that.

    When changing tubing - the little catchphrase our hospital came up with (or maybe it was JCAHO, I don't know) was SCRUB THE HUB. We use alcohol for 30 seconds, as no one seems to be able to decide if betadine or chlorhex are okay in preemies. Just make sure that whenever you access a line, whether it's changing tubing or adding a syringe, that you clean the hub with whatever it is you use for however long it's recommended to use it. Use sterile technique when changing the lines close to the patient. Access the line as far from the patient as possible (like change the syringe at the end of med tubing rather than put on new tubing each time, if you protocol allows this).
  4. by   Daytonite
    hi, nightnurse111, and welcome to allnurses!

    see post #5 on this thread:
    also, here is another link with information:

close